Kansas, 2018

Drought in Kansas, March 1 to 31, 2018

March 1 to 31, 2018 · NWS ICT · 17 events in 17 counties and zones

Below normal rainfall fell during the month of March 2018, with very little snowfall as well. This led to severe drought conditions spreading across most of the area, with some areas of south central Kansas now moving into extreme drought conditions.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Below normal rainfall fell during the month of March 2018, with very little snowfall as well. This led to severe drought conditions spreading across most of the area, with some areas of south central Kansas now moving into extreme drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 5:25 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Feb 28, 5:25 PM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
525 PM CST Wed Feb 28 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 247 PM CST Wed Feb 28 2018

Main concerns are stronger south winds across central Kansas Friday
and Saturday ahead of the developing western CONUS upper low/trof.
For this evening, widely scattered convection will remain possible
through early this evening ahead of the upper trof as the cold
front slides across southeast Kansas. Cooler/drier air will
prevail in the wake of the departing upper trof on Thursday with
highs close to seasonal climo. Ridging aloft and the return of a
stout south surface wind will develop on Friday as the next upper
low/trof moves into the northwest CONUS. Winds may flirt with
advisory criteria over the higher terrain of central Kansas where
the warmest and driest air is expected to elevate the grassland
fire danger. The upper trof will continue to develop further south
across the western CONUS through Saturday before a significant
portion of the trof begins to move east across the inter-mountain
West Saturday night. A gradual increase in low level moisture
will commence across the Plains ahead of the upper trof with very
mild temperatures an even stronger south winds expected on
Saturday. A Wind Advisory will likely be needed for Saturday for
locations west of the Kansas turnpike.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 247 PM CST Wed Feb 28 2018

The upper trof is progged to lift east-northeast across the Rockies
on Sunday taking on a slight negative-tilt as it ejects out across
Kansas and the central Plains Sunday night. The strong wind fields
in the synoptic setup will provide more than adequate deep layer
shear for organized storms. However as typical for this time of
year, the degree of instability within the low level moisture
return could be a limiting factor with regard to severe weather.
It is something to keep an eye on the next few days as we enter
the start of severe weather season. The deepening/occluded cyclone
will provide wind and cooler temperatures to the area as it lifts
northeast away from the region on Monday.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM CST Wed Feb 28 2018

Front will continue to move southeast through the evening,
reaching KCNU around 0100 UTC. Mainly MVFR clouds are occurring
behind the front. These should move through KHUT/KICT this
evening. There is some potential for rain showers and even a thunderstorm
in the vicinity of KCNU this evening, but chances for storms are
too low to mention at this time. With slightly richer low level
moisture in southeast KS, ceilings may briefly go IFR behind the
front. VFR conditions are expected at all sites during daylight
hours on Thursday. -Howerton

&&

.FIRE WEATHER...
Issued at 247 PM CST Wed Feb 28 2018

Stronger south winds will prevail across the area Friday through
Sunday. The strongest winds, lowest humidity values and warmest
temperatures are expected west of I-135. A Fire Weather Watch will
be issued for Friday afternoon when humidity values are expected
to be the lowest during the three day period. However stronger
winds are expected on Saturday and may offset the increase in
humidity values, so another critical fire weather day is possible.
Chances for showers and thunderstorms will increase across the
entire area by late Sunday as a strong storm system moves into
Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    31  55  29  61 /  10   0   0   0
Hutchinson      28  54  28  62 /  20   0   0   0
Newton          29  54  29  60 /  30   0   0   0
ElDorado        31  54  29  60 /  20   0   0   0
Winfield-KWLD   33  56  29  62 /  10   0   0   0
Russell         23  54  29  64 /  10   0   0   0
Great Bend      24  54  29  64 /  10   0   0   0
Salina          27  54  27  62 /  30   0   0   0
McPherson       27  54  27  62 /  30   0   0   0
Coffeyville     38  56  28  61 /  20   0   0   0
Chanute         36  55  27  59 /  40   0   0   0
Iola            35  54  27  59 /  50   0   0   0
Parsons-KPPF    37  56  27  60 /  20   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for KSZ032-033-047-048-050.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
FIRE WEATHER...KED
Hazardous weather outlook, Feb 28, 3:21 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 PM CST Wed Feb 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 PM CST Wed Feb 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

An isolated thunderstorm or two is possible across southeast Kansas
through mid-evening. Pea to dime size hail, gusty winds, cloud-to-
ground lightning and brief heavy rain cannot be ruled out with the
strongest activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger will affect locations from the Flint
Hills westward across central and south central Kansas on Friday
afternoon. A few hours of extreme grassland fire danger is possible
across central Kansas for locations mainly west of a Lincoln to
Lyons line. Refer to the Fire Weather Watch for details.

Very high grassland fire danger will expand across the entire area
on Saturday due to even stronger south winds. Portions of central
Kansas could again flirt with extreme fire danger for a few hours in
the afternoon.

Very high fire danger is possible Sunday and Monday, especially
along and west of the Kansas turnpike.

Chances for thunderstorms will increase across the entire area on
Sunday afternoon with thunderstorms likely along and east of I-135
Sunday night. Strong to marginally severe storms will be possible.
Listen to later forecasts and outlooks as the timing, location and
magnitude of severe weather expectations could change in the next
few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Harper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of March, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Kingman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of March, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Reno

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of March, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Cowley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Sedgwick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Sumner

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Harvey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Marion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, McPherson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Rice

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Butler

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Barton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Russell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Ellsworth

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Saline

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions continued during the month of March, 2018. Most of the county remained in the severe drought category.

Drought, Lincoln

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of March, 2018. Most of the county climbed into the severe drought category by the end of the month.

Drought, Chase

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of March, 2018. Most of the county climbed into the severe drought category by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750964, 750965, 750966, 750969, 750970, 750971, 750972, 750973, 750976, 750978, 750980, 750982, 750983, 750985, 750987, 750988, 751037.